Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Homology-genericity, horizontal Dehn surgeries and ubiquity of rational homology 3-spheres


Author: Jiming Ma
Journal: Proc. Amer. Math. Soc. 140 (2012), 4027-4034
MSC (2010): Primary 57M27, 57M99
Published electronically: March 7, 2012
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we show that rational homology 3-spheres are ubiquitous from the viewpoint of Heegaard splitting. Let $ M=H_{+}\cup _{F} H_{-}$ be a genus $ g$ Heegaard splitting of a closed $ 3$-manifold and $ c$ be a simple closed curve in $ F$. Then there is a 3-manifold $ M_{c}$ which is obtained from $ M$ by horizontal Dehn surgery along $ c$. We show that for $ c$ such that the homology class $ [c]$ is generic in the set of curve-represented homology classes $ \mathscr {H}_{s} \subset H_{1}(F)$, $ rank(H_{1}(M_{c},\mathbb{Q}))<max \{1,rank(H_{1}(M,\mathbb{Q})$}. As a corollary, for a set of curves $ \{c_1,c_2,\ldots , c_{m}\}$, $ m \geq g$, such that each $ [c_{i}]$ is generic in $ \mathscr {H}_{s} \subset H_{1}(F)$, $ M_{(c_1,c_2,\ldots , c_{m})}$ is a rational homology 3-sphere.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 57M27, 57M99

Retrieve articles in all journals with MSC (2010): 57M27, 57M99


Additional Information

Jiming Ma
Affiliation: School of Mathematical Sciences, Fudan University, Shanghai, People’s Republic of China 200433
Email: majiming@fudan.edu.cn

DOI: http://dx.doi.org/10.1090/S0002-9939-2012-11224-9
PII: S 0002-9939(2012)11224-9
Keywords: Rational homology 3-sphere, Heegaard splitting, homology-genericity.
Received by editor(s): January 31, 2010
Received by editor(s) in revised form: June 3, 2010, September 17, 2010, March 4, 2011, and April 26, 2011
Published electronically: March 7, 2012
Additional Notes: The author was supported in part by RFDP 200802461001 and NSFC 10901038.
Communicated by: Daniel Ruberman
Article copyright: © Copyright 2012 American Mathematical Society